Feeling "Withdrawal" From Gluten | BeyondCeliac.org
X You may need to Reload the page to make it work correctly.

Feeling "Withdrawal" From Gluten

March 29, 2011


I just found out I have a gluten allergy. I've restricted all gluten (that I know of) for about 5 days now. I feel really weird in the morning after I've eaten breakfast. It feels like my body is going through withdrawal. Is this normal?




Hi Carrie. Thanks very much for your question! What you described sounds like possible “withdrawal” symptoms from eliminating gluten from your diet. Although there is no scientific data that I am aware of to support this theory, some celiac experts agree that anecdotal reports of gluten withdrawal exist.

One theory I have read about suggests that gliadorphins, which are digestive by-products of gluten peptides, may enter the bloodstream when the GI tract is damaged. It is thought that these peptides bind with opioid receptors in the brain, and mimic the effects of opiate drugs, such as heroine and morphine. When gluten is withdrawn abruptly from the diet, certain susceptible individuals may experience a wide range of withdrawal symptoms, including, but not limited to, nausea, extreme hunger, anxiety, depression and dizziness.

In 1978, researchers at the National Institute of Mental Health performed a study on rats in which they demonstrated the conversion of gluten into peptides with potential central nervous system activity.  To my knowledge, no other studies have been done confirming an opioid effect from gluten degradation on humans.

That being said, however, considering the anecdotal stories from other people, it is reasonable to consider your body is experiencing a withdrawal from gluten, and that you will start to feel better after the withdrawal period has passed. If, however, your symptoms don’t subside within a few weeks, you may want to follow up with your physician who can evaluate your symptoms further.

In good health,

EA Stewart, MBA, RD